Satellites and concordance of knots in 3–manifolds

Friedl, S., Nagel, M., Orson, P. and Powell, M. (2019) Satellites and concordance of knots in 3–manifolds. Transactions of the American Mathematical Society, 371(4), pp. 2279-2306. (doi: 10.1090/tran/7313)

Full text not currently available from Enlighten.


Given a 3–manifold Y and a free homotopy class in [S 1 , Y ], we investigate the set of topological concordance classes of knots in Y × [0, 1] representing the given homotopy class. The concordance group of knots in the 3–sphere acts on this set. We show in many cases that the action is not transitive, using two techniques. Our first technique uses Reidemeister torsion invariants, and the second uses linking numbers in covering spaces. In particular, we show using covering links that for the trivial homotopy class, and for any 3–manifold that is not the 3–sphere, the set of orbits is infinite. On the other hand, for the case that Y = S 1 × S 2 , we apply topological surgery theory to show that all knots with winding number one are concordant. © 2018 American Mathematical Society.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Powell, Dr Mark
Authors: Friedl, S., Nagel, M., Orson, P., and Powell, M.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Transactions of the American Mathematical Society
Publisher:American Mathematical Society
ISSN (Online):1088-6850
Published Online:10 September 2018

University Staff: Request a correction | Enlighten Editors: Update this record